High Wind, Pennington Co Plains
- When
- December 11, 12:30 AM MST to 1:00 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
A strong cold front moved through during the early morning hours, bringing gusty winds to much of western South Dakota. The strongest winds developed in the Rapid City and adjacent plains to the east, where sustained winds of 30 to 45 mph and gusts around 60 mph were recorded during the morning.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front moved through during the early morning hours, bringing gusty winds to much of western South Dakota. The strongest winds developed in the Rapid City and adjacent plains to the east, where sustained winds of 30 to 45 mph and gusts around 60 mph were recorded during the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 10, 10:17 PM MST, 2 hours 13 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1017 PM MST Sun Dec 10 2017
.UPDATE...
Issued at 458 PM MST Sun Dec 10 2017
Forecast updated to let Red Flag Warning expire.
&&
.DISCUSSION...(This Evening Through Sunday)
Issued at 302 PM MST Sun Dec 10 2017
Strong upper ridging continues across the western CONUS...and upper
trough across the eastern two thirds of the CONUS. Upper
wave/clipper system is now quickly crossing Alberta and heading
toward the northern plains. A cold front will cross the area tonight
associated with this wave and a surface low pushing into Minnesota.
Very gusty winds are expected to develop behind the frontal boundary
late tonight into Monday. Cold air advection won't be real
strong...which is expected to limit the amount of mixing in the low
levels. At this time the belief the 60kt winds at 2000 feet won't be
able to make it to the surface as gusts. Models are also suggesting
this with sustained advisory criteria speeds. So will go with a high-
end advisory for now and the evening shift can take a look at 00z
models for any needed adjustments. Better mixing is expected Monday
morning with diurnal heating, but by then boundary layer winds will
have weakened enough to continue advisory criteria winds through
much of the day tomorrow. Highs Monday will be in the upper 30s to
upper 40s. The upper ridge will expand eastward through the middle
of next week with warmer air returning to the area. Highs Tuesday
could again approach the 60 degree mark across parts of the western
SD plains. Temps may turn colder later in the week before warming up
again depending on the position of the frontal boundary. Either way
it looks like slightly above to well above temperatures are expected
through the rest of the week. The next decent chance for
precipitation will be Friday night into Saturday as a strong upper
wave crosses the area.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1016 PM MST Sun Dec 10 2017
VFR conditions will continue through Monday afternoon. Northwesterly
winds will become strong overnight as a cold front crosses the
region. Gusts over 45kts are possible over the plains of northwestern
South Dakota. Winds will diminish late Monday afternoon.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 2 PM MST Monday for SDZ001-002-012>014-025-
026-031-032-043-072-073.
WY...None.
&&
Update...7
DISCUSSION...13
AVIATION...7Hazardous Weather Outlook National Weather Service Rapid City SD 458 PM MST Sun Dec 10 2017 SDZ024-027>030-041-042-044-046-047-049-074-WYZ054>058-071-111400- Northern Black Hills-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota- Bennett-Mellette-Todd-Tripp-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 458 PM MST Sun Dec 10 2017 /558 PM CST Sun Dec 10 2017/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...the Black Hills...and northeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gusty northwest winds around 40 MPH are possible Monday behind a fast moving cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-026-031-032-043-072-073-111400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon- Jackson-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- 458 PM MST Sun Dec 10 2017 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Tonight A fast moving cold front will move into the area later tonight bringing the potential for strong gusty winds up to 55 MPH. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong gusty winds up to 55 MPH are possible through Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731239, 731238, 731240.